Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 151, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 24, 2001, 5:13 AM EDT for Marion County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 24, 2001, 5:13 AM EDT (09:13 UTC)
- Expired
- Sep 24, 2001, 6:15 AM EDT
- In force
- 62 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marion County, WV
The radar
The Pittsburgh radar (KPBZ), 114 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 5:35 AM EDT | Hail 1.75 | Barrackville, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.2 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 91 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
669 WUUS51 KPBZ 240914 SVRPBZ WVC049-241015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 513 AM EDT MON SEP 24 2001 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN WEST VIRGINIA * UNTIL 615 AM EDT * AT 513 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF MONONGAH...MOVING NORTHEAST AT 45 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BARRACKVILLE AND FAIRMONT... <<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58 MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 3:05 AM EDT, 2 hours 8 minutes earlier.
Area forecast discussion, Sep 24, 3:05 AM EDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 305 AM EDT MON SEP 24 2001 COLD FRONT IN EAST CENTRAL OHIO AND SLOWLY MOVING EAST. JET DIGGING INTO WESTERN PORTION OF TROUGH IS BACKING UPPER WINDS AND SHARPENING TROUGH WHICH WILL CONTINUE A SLOW EASTWARD MOVEMENT OF FRONT. WE EXPECT FROPA IN OUR EAST CENTRAL OHIO ZONES AROUND DAYBREAK AND INTO WRN PA LATE MORNING/EARLY AFTN. GOOD DYNAMICS AHEAD OF FRONT...H8 WINDS SW 15KTS, H5 WINDS SSW 50KTS, DECENT H3 DIV PATTERN, H7 OMEGA IMPRESSIVE ESPECIALLY OVER THE EASTERN HALF OF OUR CWA THIS AFTN, AND H5 COLD POOL SINKING SOUTH FROM THE CENTRAL GREAT LAKES. CAT TSTMS/SHWRS TODAY LOOKS GOOD ACROSS THE BOARD. WENT RAIN HEAVY AT TIMES EAST OF KPBZ. WILL HAVE TO WATCH FOR HEAVY RAIN DUE TO NNE MOVEMENT OF RAIN AND SLOW EASTWARD PROGRESSION OF FRONT. TRAINING ECHOES COULD BE A PROBLEM ESPECIALLY OVER THE EASTERN HALF OF CWA THIS AFTN AND EVENING. CHC SHOWERS THROUGH THURSDAY WITH CLOSED UPPER LOW IN AREA. H5 MINUS 20 MOVES OVER CWA DURING THE DAY ON TUESDAY SO WOULD NOT BE SURPRISED TO SEE ISOLATED TSTMS WITH SMALL HAIL. THIS MODEL RUN LIFTS CLOSED LOW OUT SOONER THAN THE PAST TWO RUNS. HIGH AMPLITUDE H5 RIDGE BUILDS INTO FA DURING THE DAY ON FRIDAY AND INTO SATURDAY. PIT 66 51 57 43 / 90 70 40 40 HLG 66 50 56 41 / 90 70 40 40 MGW 66 50 56 41 / 90 70 40 40 ZZV 66 48 55 41 / 90 70 40 40 PHD 66 48 55 41 / 90 70 40 40 FKL 64 47 54 40 / 100 80 40 30 DUJ 64 47 54 40 / 100 80 40 30 LBE 66 49 55 40 / 100 80 40 30 BTP 64 47 54 40 / 100 80 40 30 IDI 66 49 55 40 / 100 80 40 30 ODM 64 47 54 39 / 100 80 40 30 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Sep 24, 3:59 AM EDT, 1 hour 14 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-241700- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 359 AM EDT MON SEP 24 2001 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND THIS EVENING... A COLD FRONT MOVING INTO OUR AREA FROM THE WEST WILL BRING THE RISK OF SEVERE STORMS AND HEAVY RAIN TO WESTERN PENNSYLVANIA, EAST CENTRAL OHIO, NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND TODAY AND THIS EVENING. IN ADDITION TO SEVERE STORMS THE THREAT ALSO EXISTS FOR HEAVY RAIN OVER SOME AREAS. SKYWARN AND HAM RADIO ACTIVATION MAY BE NECESSARY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.